Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 40, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 22, 1997, 7:09 PM CDT for Dawson County, Gaines County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 22, 1997, 7:09 PM CDT (00:09 UTC)
- Expired
- Apr 22, 1997, 8:10 PM CDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
Counties Dawson County, TX, Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 89 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1852 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
813 WUUS1 KMAF 230011 RRA SVRMAF TXC115-165-230110- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 709 PM CDT TUE APR 22 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 810 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHWESTERN TEXAS ...DAWSON COUNTY ...GAINES COUNTY AT 707 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 18 MILES NORTH OF SEMINOLE OR 7 MILES NORTHWEST OF SEAGRAVES MOVING SOUTHEAST AT 35 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... SEAGRAVES... LOOP AND SEMINOLE. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. $$ TJT/MEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:34 PM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, Apr 22, 3:34 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 334 PM CDT TUE APR 22 1997 ANALYSIS OF LATEST SATELLITE IMAGERY INDICATES A CU FIELD NORTH AND EAST OF A HOB...P07 LINE. SOUTH AND WEST OF THIS LINE MOSTLY SUNNY SKIES DOMINATE. ATTM SURFACE ANALYSIS INDICATES TEMPERATURES RANGE FROM 65-70 OVER NORTHERN 2/3 OF FA WHILE 70-75 PREVAIL SOUTH. ALSO...A SURFACE HIGH PRESSURE CENTER IS OVER SE CO AND NE NM ATTM. UPPER-LEVEL ANALYSIS INDICATES NW FLOW OVER WESTERN PORTION OF THE NATION. BELIEVE SKIES WILL BE FAIR TONIGHT AND PC TO MC TOMORROW. MODELS APPEAR TO BE IN GOOD AGREEMENT. UPPER RIDGE BUILDS THROUGH TOMORROW WITH STRONG SHORT WAVE APPEARING BY TOMORROW AFTERNOON/EVENING TO THE WEST. BELIEVE THE BEST CHANCES FOR POPS REMAIN THURSDAY WITH SOME TRW ACTIVITY POSSIBLE TOMORROW AFTERNOON. WITH MOISTURE RETURN BEGINNING OVERNIGHT...WOULD EXPECT SOME LOW CLOUDS INTO SOUTHEAST FA OVERNIGHT. BASED ON INCREASED CLOUDS FOR TOMORROW AND THE BEGINNING OF LOW-LEVEL MOISTURE RETURN BY TOMORROW MORNING...BELIEVE GUIDANCE NUMBERS FOR OVERNIGHT LOWS ARE ON TRACK. HOWEVER...BELIEVE HIGHS TOMORROW AFTERNOON WILL BE LOWER THAN GUIDANCE. MAF 49/75 -/30 CNM 50/76 -/10 MRF 45/75 -/20 P07 58/78 -/30 HUBER/GRIFFIN
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 7:37 PM CDT | Tornado Warning | MAF | Gaines | 48 min |
| Apr 22, 7:52 PM CDT | Tornado Warning | MAF | Andrews | 33 min |
| Apr 22, 8:17 PM CDT | Tornado Warning | MAF | Andrews, Martin | 48 min |
| Apr 22, 8:41 PM CDT | Tornado Warning | MAF | Midland | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.